Pennsylvania, 2014Damaging Winds in Pennsylvania, July 7, 2014
July 7, 2014 · NWS CTP · 4 events in 3 counties and zones
Persistent upper level troughing from the upper Great Lakes to the Appalachians maintained a broad belt of cyclonic flow from the Northern Plains to the Tennessee Valley and New England. Thunderstorm coverage, intensity and organization escalated gradually through the afternoon as a cold front impinged on a moist and unstable prefrontal airmass over PA and adjacent states.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent upper level troughing from the upper Great Lakes to the Appalachians maintained a broad belt of cyclonic flow from the Northern Plains to the Tennessee Valley and New England. Thunderstorm coverage, intensity and organization escalated gradually through the afternoon as a cold front impinged on a moist and unstable prefrontal airmass over PA and adjacent states. This environment was supportive of a few severe storms that produced isolated damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 7, 4:38 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 7, 4:38 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT MON JUL 7 2014
.SYNOPSIS...
A WARM FRONT LIFTING NORTH OF THE REGION TODAY WILL BRING WARMER
AND MORE HUMID CONDITIONS TO CENTRAL PA...ALONG WITH A CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS. IT WILL REMAIN UNSETTLED
THROUGH MIDWEEK WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS
IN THE WARM AND HUMID AIR MASS. COOLER AND DRIER CONDITIONS WILL
RETURN FOR THE LATER PART OF THE WEEK.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
LATEST SFC ANALYSIS SHOWS WEAK WARM FRONT EXTENDING SWD THROUGH
WRN NY AND BECOMING DIFFUSE OVER NWRN PA. BROAD SOUTHWEST FLOW
FROM THE SURFACE TO 500 MB HAD LEAD TO MARKED INCREASE IN LOW
LEVEL MOISTURE OVER THE LAST 24 HOURS AS SHOWN IN SFC OBS AND PW
ANALYSIS. ALONG WITH AFTERNOON HEATING...INCREASING MOISTURE WILL
CONTRIBUTE TO DEVELOPMENTOF SHOWERS AND THUNDERSTORMS ACROSS
CENTRL PA THIS AFTERNOON. AIDED BY SHORTWAVE TROF CROSSING THE
AREA SEEN IN LATEST WATER VAPOR IMAGERY AND MID LEVEL 40KT JET
MAX MOVING ACROSS NRN PA...THUNDERSTORMS WILL BECOME STRONG TO
SEVERE INTO THIS EVENING...ESPECIALLY ACROSS NORTH CENTRAL PA.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM TUESDAY/...
MUCH BETTER SHEAR AND MOISTURE APPEARS PRIMED TO SURGE OVER PA ON
TUESDAY AFTERNOON AND EVENING...WITH DEEP LAYER PW APPROACHING 2"
AND 850 MB LLJ >40 KTS PUSHING INTO THE LAUREL HIGHLANDS LATE
AFTERNOON AND EVENING. WARM AND MUGGY CONDITIONS WILL PREVAIL FOR
ANOTHER DAY...WITH HIGHS RANGING FROM UPPER 70S NORTH TO UPPER 80S
SOUTHEAST.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
NOT MANY BIG CHANGES TO PREVIOUS EXTENDED FORECAST. TSTM CHANCES
CONTINUE INTO TUE NIGHT/EARLY WED AS COLD FRONTAL BOUNDARY SLOWLY
CROSSES PA...FOLLOWED LATER IN THE DAY BY SECONDARY FRONT THAT
WILL PUSH HIGH PWAT AIR FURTHER TO THE SE. DID HOLD MENTION OF
LOW POPS IN SE INTO THU...THOUGH ACTIVITY MAY BE FURTHER SE.
HIGH PRESSURE TAKES OVER FOR LATE WEEK...WITH MOISTURE CREEPING
BACK IN FROM THE SOUTH OVER THE WEEKEND BRINGING INCREASING POPS
SAT INTO SUNDAY AS MID LEVEL LAPSE RATES GRADUALLY INCREASE.
BROAD TROUGH REMAINS OVERHEAD INTO EARLY NEXT WEEK...WITH MODELS
DIFFERING ON STRENGTH...SO LOW DAILY POPS WILL CONTINUE.
TEMPERATURES START OFF ABOVE NORMAL WITH NOTICEABLE HUMIDITY /ESP
SE/...BUT GRADUALLY COOL BACK TO SEASONAL NORMS BY LATE
WEEK...FOLLOWED BY ANOTHER WARMUP NEXT WEEK.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
MAIN AVIATION CONCERN THIS EVENING WILL BE LOCALLY STRONG TSRA
ACROSS NORTHERN PA AHEAD OF DYING COLD FRONT OVR THE E GRT LKS. A
BRIEF VIS REDUCTION ALONG WITH A STRONG WGUST APPEARS POSSIBLE
THRU ARND SUNSET ACROSS THE NORTHERN HALF OF THE STATE. EVENING
SHRA/TSRA WILL DIE OUT ACROSS NORTHERN PA AFTER SUNSET...AS ATMOS
COOLS/STABILES. FORECAST CONCERN LATE TONIGHT WILL SHIFT TOWARD
THE POSSIBILITY LOW CIGS OVR THE NW MTNS. LATEST MDL DATA SUGGESTS
A PLUME OF MOISTURE AHEAD OF DYING COLD FRONT AND ASCENDING THE
HIGH TERRAIN OF NW PA MAY RESULT IN LOW CIGS AT KBFD LATE
TONIGHT.
ANOTHER...MORE SIGNIFICANT...COLD FRONT WILL APPROACH CENTRAL PA
LATE TUESDAY. THIS FRONT WILL BRING ANOTHER ROUND OF TSRA TO
CENTRAL PA LATE IN THE DAY. DESPITE WIDESPREAD VFR CONDS...A BRIEF
VIS REDUCTION IS POSSIBLE IN THESE STORMS LATE IN THE DAY AND
EVENING.
OUTLOOK...
TUE...EARLY LOW CIGS/FOG POSS AT KBFD. PM TSRA IMPACTS POSSIBLE.
WED...EARLY LOW CIGS/FOG POSS W MTNS. SLIGHT CHC OF PM TSRA
IMPACTS SE.
THU-SAT...NO SIG WX EXPECTED.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...GARTNER/MARTIN
NEAR TERM...GARTNER
SHORT TERM...DEVOIR
LONG TERM...RXR
AVIATION...FITZGERALD/GARTNER
Hazardous weather outlook, Jul 7, 2:04 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT MON JUL 7 2014
PAZ025>028-033>036-050-056>059-063>066-081915-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SNYDER-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
304 PM EDT MON JUL 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004>006-010>012-017>019-024-037-041-042-045-046-049-051>053-
081915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
304 PM EDT MON JUL 7 2014
...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RXR
In the hours before
Special weather statement, Jul 7, 2:11 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT MON JUL 7 2014
PAZ006-037-072015-
TIOGA PA-POTTER PA-
311 PM EDT MON JUL 7 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 311 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KEATING SUMMIT...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CHERRY SPRINGS STATE PARK AROUND 320 PM EDT.
GALETON...DENTON HILL STATE PARK AND LYMAN RUN STATE PARK AROUND
330 PM EDT.
GAINES AND HARRISON VALLEY AROUND 340 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ULYSSES...SKI DENTON
SKI AREA...SWEDEN VALLEY AND AUSTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4171 7744 4151 7808 4153 7812 4170 7819
4199 7761
TIME...MOT...LOC 1911Z 240DEG 49KT 4167 7804
MARTINSpecial weather statement, Jul 7, 2:37 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT MON JUL 7 2014
PAZ041-042-046-053-072030-
SULLIVAN PA-COLUMBIA PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
337 PM EDT MON JUL 7 2014
...A CLUSTER STRONG THUNDERSTORMS IS AFFECTING THE AREA...
AT 334 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR BARBOURS...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
THESE STRONG THUNDERSTORMS WILL BE NEAR... KETTLE CREEK GORGE
AROUND 340 PM EDT. MUNCY VALLEY AROUND 350 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LITTLE LEAGUE WORLD
SERIES COMPLEX...FORKSVILLE...HILLSGROVE...GARDEN VIEW...DUSHORE...
SOUTH WILLIAMSPORT...BENTON...EAGLES MERE...WILLIAMSPORT AIRPORT AND
LAPORTE.
THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 10 AND 29.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4132 7631 4120 7632 4116 7672 4117 7674
4118 7680 4116 7688 4115 7690 4113 7711
4133 7729 4156 7636 4154 7622
TIME...MOT...LOC 1934Z 240DEG 49KT 4134 7682
MARTINSpecial weather statement, Jul 7, 3:38 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT MON JUL 7 2014
PAZ006-011-012-072145-
NORTHERN CLINTON PA-CAMERON PA-POTTER PA-
438 PM EDT MON JUL 7 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CAMERON...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WHARTON AROUND 450 PM EDT.
CHERRY SPRINGS STATE PARK AROUND 500 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DRIFTWOOD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4173 7761 4170 7760 4148 7760 4143 7758
4131 7823 4135 7826 4140 7825 4141 7830
4150 7836
TIME...MOT...LOC 2037Z 240DEG 48KT 4147 7821
MARTINSpecial weather statement, Jul 7, 3:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT MON JUL 7 2014
PAZ004-005-072145-
WARREN PA-MCKEAN PA-
455 PM EDT MON JUL 7 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 454 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FREWSBURG...MOVING EAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM...MAINLY WITHIN A FEW MILES OF THE PENNSYLVANIA...NEW
YORK BORDER.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RUSSELL AROUND 500 PM EDT.
BRADFORD AROUND 540 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UNIVERSITY OF
PITTSBURGH - BRADFORD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
ROUTE 62 BETWEEN RUSSELL AND THE NEW YORK BORDER.
ROUTE 219 BETWEEN SOUTH BRADFORD AND THE NEW YORK BORDER.
LAT...LON 4200 7856 4190 7859 4193 7923 4195 7928
4200 7930
TIME...MOT...LOC 2054Z 266DEG 38KT 4199 7922
LAMBERTSpecial weather statement, Jul 7, 5:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT MON JUL 7 2014
PAZ012-018-041-072230-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
601 PM EDT MON JUL 7 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 601 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KEATING...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RENOVO...SOUTH RENOVO AND GLEN UNION AROUND 610 PM EDT.
HYNER AROUND 620 PM EDT.
CAMMAL...SLATE RUN...CEDAR RUN...LITTLE PINE STATE PARK AND ENGLISH
CENTER AROUND 630 PM EDT.
LAT...LON 4132 7715 4111 7797 4125 7807 4128 7805
4148 7769 4148 7760 4154 7760 4155 7758
4154 7732
TIME...MOT...LOC 2201Z 240DEG 49KT 4125 7788
MARTINThunderstorm Wind, Clearfield
- When
- July 7, 5:10 PM EST
- Where
- Clearfield County, 0.42 mi N of Sabula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.176, -78.679
Thunderstorm winds estimated near 60 mph knocked down trees on Kilmer Road near Subula.
Thunderstorm Wind, Elk
- When
- July 7, 5:15 PM EST
- Where
- Elk County, 0.47 mi NE of Medix Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.285, -78.394
Thunderstorm winds estimated near 60 mph knocked down a large tree which blocked the Quehanna Highway (SR 2004) near Benezette.
Thunderstorm Wind, Clearfield
- When
- July 7, 5:27 PM EST
- Where
- Clearfield County, 4.2 mi NNW of Gillingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.178, -78.346
Thunderstorm winds estimated near 60 mph knocked down trees on Knobs Road east of Parker Dam State Park.
Thunderstorm Wind, Clinton
- When
- July 7, 6:50 PM EST
- Where
- Clinton County, Lock Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.130, -77.430
Thunderstorm winds estimated near 60 mph knocked down trees and wires in Lock Haven.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 7, 2014$12 million · 1.75 in hail · 18 events
- Flood and Hail in Massachusetts, July 7, 2014$433,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 20141 injured · $112,000 · 52 kt wind · 30 events
- Flash Flooding and Damaging Winds in Arizona, July 7, 20143 injured · $48,000 · 52 kt wind · 7 events
- Tornado and Flooding in Kentucky, July 7, 2014$170,000 · EF0 · 4 events
- Damaging Winds in Iowa, July 7, 2014$175,000 · 64 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 7, 20141 injured · $45,000 · 1.75 in hail · 16 events
- Damaging Winds in New York, July 7, 2014$95,000 · 50 kt wind · 8 events
- Damaging Winds in Kentucky, July 7, 2014$80,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 7, 2014$75,000 · 1 in hail · 4 events
- Damaging Winds in Kentucky, July 7, 2014$72,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 7, 20141.75 in hail · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521068, 521069, 521073, 521074.